Alert archive / Arizona / Special Weather Statements in 2014

Special Weather Statement, NWS Tucson, AZ

September 25, 2014Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Sep 25, 2014, 4:21 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2014, 4:21 PM MST (23:21 UTC)
Expired
Sep 25, 2014, 5:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS85 KTWC 252321
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST THU SEP 25 2014

AZZ502-260000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
421 PM MST THU SEP 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SCHUCHK OR 22 MILES NORTHEAST 
OF SELLS...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIL NAGGIA.

LAT...LON 3211 11192 3235 11195 3232 11163 3216 11162
TIME...MOT...LOC 2318Z 093DEG 12KT 3222 11174

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 24, 8:53 PM MST, 19 hours 28 minutes earlier.

Area forecast discussion, Sep 24, 8:53 PM MST, 19 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED SEP 24 2014

.SYNOPSIS...THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THURSDAY THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE
NORTHWEST. MUCH DRIER AND COOLER TO START THE NEW WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 25/00Z UPPER-AIR PLOTS SHOW
RIDGING BUILDING IN FROM THE WEST AS A LONGWAVE TROUGH CUTS THROUGH
THE CENTER OF THE NATION...WITH THE TAIL END OF THIS SYSTEM
TRIGGERING CONVECTION ACROSS MAINLY SOUTHERN PORTIONS OF NEW
MEXICO...WITH AN EASTERLY WIND ACROSS MUCH OF MY FORECAST AREA. THE
LATEST RADAR MOSAIC FROM EARLIER THIS EVENING SHOWED SCATTERED
SHOWERS AND THUNDERSTORMS MOVING GENERALLY WEST OR WEST SOUTHWEST
ACROSS SOUTHWEST NEW MEXICO...WITH ONE OF THESE STORMS PRODUCING
HEAVY RAIN JUST TO THE EAST OF MY FORECAST AREA IN GRANT COUNTY NEW
MEXICO WHERE RADAR RAINFALL ESTIMATES INDICATING AMOUNTS POTENTIALLY
AS HIGH AS 3 TO 4 INCHES IN THE PAST SEVERAL HOURS. AT ANY RATE...
THE CONVECTION HAS BEEN STEADILY DECREASING THE PAST COUPLE OF
HOURS...WITH MOST OF THE ACTIVITY HAVING ALREADY DIED OFF.

MEANWHILE...AS REFERENCED IN THE PREVIOUS DISCUSSION...THE
CONVECTIVE COMPLEX THAT HAS BEEN CHARGING ITS WAY NORTHWARD FROM THE
SOUTHERN GULF OF CALIFORNIA HAS TRIGGERED SUBSEQUENT OUTFLOWS THAT
SPAWNED SMALLER COMPLEXES...BUT WITH THESE OCCURRING CLOSER TO OUR
SOUTHERN BORDER. THAT SAID...WILL BE CURIOUS TO SEE WHAT THESE
OUTFLOWS DO WITH REGARD TO SPILLING ASSOCIATED MOISTURE NORTHWARD
INTO SOUTHERN PORTIONS OF MY FORECAST AREA EITHER LATE TONIGHT OR
INTO THURSDAY. THE DAY SHIFT ANTICIPATED THE POTENTIAL FOR THIS TO
OCCUR AND THUS RAISED THE POP FORECAST FOR AREAS GENERALLY FROM
NOGALES WESTWARD TOWARD ORGAN PIPE CACTUS NATIONAL MONUMENT FOR
THURSDAY AFTERNOON AND EVENING. POPS FOR THAT AREA THURSDAY
AFTERNOON EXPECTED TO BE IN THE LOW END CHANCE CATEGORY. THIS SEEMS
REASONABLE...BUT SOMETHING THE NIGHT SHIFT WILL HAVE TO KEEP AN EYE
ON. AS FOR THE REMAINDER OF TONIGHT...I THINK THE SLIGHT CHANCES
THROUGH THIS EVENING NEAR THE INTERNATIONAL BORDER CONTINUE TO SEEM
REASONABLE...WITH VIRTUALLY NO THREAT AFTER MIDNIGHT.

AS OF 03Z (8 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM
THE MID 70S TO THE LOWER 90S...WITH THE TUCSON INTL AIRPORT
REPORTING A TEMP OF 91 DEGS...AFTER ACHIEVING AN AFTERNOON HIGH OF
99 DEGS...WHICH WAS 7 DEGS ABOVE NORMAL FOR THIS DATE. THE CURRENT
TEMP READINGS GENERALLY SEEM TO BE ON TRACK WITH THE
INHERITED/EXPECTED OVERNIGHT LOW TEMPS...SO NO CHANGES ARE PLANNED
AT THIS TIME.

FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 26/12Z.
HIGH PRESSURE AND A DRY ATMOSPHERE IS LEADING TO WIDESPREAD VFR
CONDITIONS ACROSS THE AREA. MOSTLY CLEAR SKIES ARE EXPECTED
TONIGHT...WITH SCATTERED MID LEVEL CUMULUS CLOUDS DEVELOPING IN AND
AROUND TERRAIN THURSDAY AFTERNOON. HOWEVER...VFR CONDITIONS WILL
REMAIN THE RULE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DRY AND STABLE CONDITIONS WILL REMAIN IN PLACE
THROUGH THE REMAINDER OF TONIGHT. MOISTURE WILL INCREASE FROM THE
SOUTH THURSDAY AND FRIDAY WITH THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS TO BE ON THE INCREASE. STORMS WILL FAVOR HIGHER
TERRAIN...AND GUSTY/ERRATIC WINDS WILL BE A POSSIBILITY IN AND
AROUND ANY THAT DEVELOP. 20-FOOT WINDS WILL GENERALLY BE LESS THAN
15 MPH THROUGH FRIDAY. GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH ARE
FORECASTED SATURDAY AND SUNDAY AFTERNOON AS A TROUGH OF LOW PRESSURE
PASSES TO OUR NORTH.

&&

.PREVIOUS DISCUSSION...KEEPING AN EYE ON THE INFLUENCES FROM THAT
IMPRESSIVE CONVECTIVE COMPLEX THAT STARTED WAY DOWN BY PUERTO
VALLARTA YESTERDAY AFTERNOON. IT HELD TOGETHER WELL OVERNIGHT INTO
EARLY THIS MORNING AS IT PUSHED PAST MAZATLAN BEFORE DYING OFF NEAR
LOS MOCHIS. HOWEVER SIGNIFICANT OUTFLOW HAS HELPED CONTINUE THE
IMPULSE INTO SOUTHERN SONORA WITH A CHILD COMPLEX FIRING JUST SOUTH
OF GUAYMAS. WE WILL CONTINUE TO MONITOR FOR ADDITIONAL STRONG
OUTFLOW AND MCV ACTIVITY WITH AN EYE TOWARD LATER THURSDAY AFTERNOON
SOUTHWEST AND WEST OF TUCSON. THE INFLUENCES FROM THIS FEATURE HAVE
BEEN PUSHING UP THE GULF AT ABOUT 30KTS AND WHILE IT WILL HAVE
ADDITIONAL DIFFICULTY UNDER THE SOUTHERN FLANK OF THE DECAYING RIDGE
OVER US...IT SHOULD NOT BE DISCOUNTED AND THE ECWMF HINTS AT IT'S
INFLUENCES TOMORROW AFTERNOON.

OTHERWISE THE OVERALL INCREASING MOISTURE TREND WILL CONTINUE TO SET
UP WITH NICE SURFACE STREAMLINE TRENDS FROM THE GULF OF CALIFORNIA
INTO WESTERN TO CENTRAL PIMA COUNTY NOTED ON LATEST HRRR OUTPUT.
INCREASING THUNDERSTORM COVERAGE THURSDAY AND FRIDAY AS THE STRONG
LOW NEAR THE COAST OF BRITISH COLUMBIA SEES SEVERAL PIECES OF
REINFORCING ENERGY DIG A STRONG EARLY SEASON TROUGH DOWN THE WEST
COAST OVER THE NEXT 24 HOURS.

THE STRONG TROUGH WILL DIG DEEP INTO THE GREAT BASIN INTO A MID TO
LATE FALL POSITION BEFORE FILLING A BIT AS IT LIFTS THROUGH NORTH OF
US. AS IS OFTEN THE CASE THE BASE OF THE TROUGH WILL LOSE SOME
INFLECTION AS IT LIFTS ON THE NORTHWEST FLANK OF THE DOWNSTREAM
RIDGE. A FRAGMENTING SURFACE FRONT WILL EVIDENCE THE INFLUENCES OF
THE TROUGH PUSHING THROUGH SOUTHERN ARIZONA LATE SATURDAY INTO
SUNDAY. BEST MOISTURE DYNAMICS COUPLET STILL FOCUSING ON CENTRAL AND
NORTHERN ARIZONA...BUT WE SHOULD GET SOME STRONG STORMS AROUND HERE
SATURDAY. STILL WELL ON THE WARM SECTOR SIDE SATURDAY BUT COOLING
SUNDAY WITH COOLEST AIR MASS IN PLACE MONDAY AS DAYTIME HIGHS FALL
FROM THE UPPER 90S LATE THIS WEEK TO THE MID 80S AT TIA BY MONDAY.

MUCH DRIER BEHIND THE TROUGH AND CONSIDERING THE PATTERN CHANGE TO
MUCH LOWER LATITUDE JET NEXT WEEK...NO ADDITIONAL PROSPECTS TO KEEP
THE MONSOON GOING. AFTER THIS WEEKEND WE'RE PROBABLY DONE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...MEYER/CANTIN

In the hours before

Special weather statement, Sep 25, 2:18 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU SEP 25 2014

AZZ503-504-252200-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
218 PM MST THU SEP 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND WESTERN SANTA
CRUZ COUNTIES UNTIL 300 PM MST...

AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR TUBAC AND ALONG ARIVACA ROAD
SOUTHWEST OF GREEN VALLEY. MOVEMENT WAS TO THE SOUTHWEST AT 5 TO 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...AREAS OF INTERSTATE 19
BETWEEN AMADO AND TUMACACORI AND AREAS ALONG ARIVACA ROAD BETWEEN
ARIVACA JUNCTION AND ARIVACA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3151 11109 3166 11138 3185 11116 3174 11099
TIME...MOT...LOC 2115Z 037DEG 4KT 3172 11114

MEYER
Special weather statement, Sep 25, 3:24 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST THU SEP 25 2014

AZZ503-252300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
324 PM MST THU SEP 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL
400 PM MST...

AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF GREEN VALLEY NEAR ARIVACA.
THIS STORM WAS MOVING WEST AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11152 3174 11140 3162 11118 3146 11128
TIME...MOT...LOC 2223Z 117DEG 2KT 3158 11133

MEYER
Special weather statement, Sep 25, 4:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST THU SEP 25 2014

AZZ502-260000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
421 PM MST THU SEP 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SCHUCHK OR 22 MILES NORTHEAST
OF SELLS...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIL NAGGIA.

LAT...LON 3211 11192 3235 11195 3232 11163 3216 11162
TIME...MOT...LOC 2318Z 093DEG 12KT 3222 11174

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Sep 25, 3:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Sep 25, 3:37 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 25, 4:53 PM MSTSpecial Weather StatementTWCPima37 min

Nearby

Special Weather Statements in Arizona, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.